Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 369, NWS Nashville, TN

July 13, 2003Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 13, 2003, 7:16 PM CDT for Hickman County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 7:16 PM CDT (00:16 UTC)
Expired
Jul 13, 2003, 7:45 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Hickman County, TN

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

118 
WUUS54 KOHX 140016
SVRBNA
TNC081-140045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
714 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN TENNESSEE

* UNTIL 745 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF DICKSON...MOVING SOUTH AT 
  20 MPH.

* TOWNS IN THE PATH OF THIS STORM INCLUDE BON AQUA AND PRIMM         
  SPRINGS.

THIS THUNDERSTORM HAS ALREADY PRODUCED ONE INCH HAIL IN DICKSON. IF 
YOU ARE IN ITS PATH, TAKE SHELTER IN A STURDY BUILDING AND AVOID 
WINDOWS.
&&
LAT...LON 3566 8735 3597 8742 3596 8722 3573 8723
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:55 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 3:55 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT SUN JUL 13 2003

SHORT DISCUSSION...WITH ALL OF MIDDLE TENNESSEE IN A SVR WATCH UNTIL
6 PM...8 PM EAST INCLUDING MOST THE CUMBERLAND PLATEAU.

ALL 13/12Z MODELS SHOW UPPER TROUGH WILL WEAKEN OVER MIDDLE TENNESSEE
AND SHIFT EAST ON MONDAY. THIS WILL LOWER THE RAIN CHANCE. WESTERN
RIDGE IS VERY WARM...AND THE THICKNESS PATTERN SETS UP FOR SOME
POSSIBLE MCS ACTION INTO MIDDLE TENNESSEE BEGINNING TUESDAY EVENING.
IN ADDITION...WARMER TEMPERATURES WILL BE ON TAP.

BNA 068/089 069/092 071 521
CSV 064/083 063/085 066 531

.BNA....NONE.

04
Hazardous weather outlook, Jul 13, 2:33 PM CDT, 4 hours 43 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-141030-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT FOR
MOST OF MIDDLE TENNESSEE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL UP
TO GOLF BALL SIZE...ALONG WITH DAMAGING WINDS TO 60 MPH OR MORE.
SHOWERS AND THUNDERSTORMS WILL BEGIN DIMINISHING THIS EVENING
WHEN DAYTIME HEATING ENDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS LIKELY FOR
THE REST OF THE AFTERNOON AND INTO EARLY THIS EVENING.

STEIGERWALDT

In the hours before

Local storm report, Jul 13, 5:05 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

501 PM     3 NW JOELTON              TN   1.00 INCH HAIL
07/13/03   DAVIDSON                       REPORTED BY TRAINED
                                          SPOTTER ON I-24 NEAR
                                          THE DAVIDSON AND
                                          CHEATHAM COUNTY LINE

ROSE
Local storm report, Jul 13, 5:40 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0540 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    COLUMBIA                  TN   0.75 IN HAIL
07/13/03   MAURY                          REPORTED BY VOLUNTEER
                                          FIREMAN

ROSE
Local storm report, Jul 13, 5:53 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
553 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     WHITES CREEK              TN   WIND DAMAGE
07/13/03   DAVIDSON                       TREES DOWN REPORTED
                                          BY EMA

ROSE
Special weather statement, Jul 13, 6:00 PM CDT, 1 hour 16 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT SUN JUL 13 2003

...SEVERE THUNDERSTORM WATCH FOR A PORTION OF THE CUMBERLAND
PLATEAU REGION UNTIL 8 PM CDT...

...SEVERE THUNDERSTORM WATCH FOR SOUTH MIDDLE TENNESSEE UNTIL 11
PM CDT...

THE NEW SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR SOUTH
MIDDLE TENNESSEE. THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
BEDFORD...FILES...LAWRENCE...LEWIS...MARSHALL...MAURY...PERRY...AND
WAYNE COUNTIES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE IN SOUTHERN
MIDDLE TENNESSEE THIS EVENING. THERE IS ALSO A RISK FOR SEVERE
THUNDERSTORMS THE CUMBERLAND PLATEAU REGION. THE SEVERE THUNDERSTORMS
WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST AT 20 MPH.

04
Special weather statement, Jul 13, 6:00 PM CDT, 1 hour 16 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-140100-

SPECIAL WEATHER STATEMENT...CORRECED A WATCH EXPIRATION TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT SUN JUL 13 2003

...SEVERE THUNDERSTORM WATCH FOR A PORTION OF THE CUMBERLAND
PLATEAU REGION UNTIL 8 PM CDT...

...SEVERE THUNDERSTORM WATCH FOR SOUTH MIDDLE TENNESSEE UNTIL 10
PM CDT...

THE NEW SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR SOUTH
MIDDLE TENNESSEE. THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
BEDFORD...FILES...LAWRENCE...LEWIS...MARSHALL...MAURY...PERRY...AND
WAYNE COUNTIES.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE IN SOUTHERN
MIDDLE TENNESSEE THIS EVENING. THERE IS ALSO A RISK FOR SEVERE
THUNDERSTORMS THE CUMBERLAND PLATEAU REGION. THE SEVERE THUNDERSTORMS
WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST AT 20 MPH.

04
Local storm report, Jul 13, 7:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0710 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    DICKSON                   TN   1.00 IN HAIL
07/13/03   DICKSON                        REPORTED BY EMA

ROSE

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.